Welcome Visitor, Sign Up for Free!
Effexor
Average User Rating:
Effexor, 4 / 5 (4 votes)

Effexor Side Effects

Effexor
Effexor (venalfaxine) contains an FDA mandated black box warning due to an increased risk of suicidal thinking among children and young adults treated with this and other anti-depressant medications. The black box warning is a serious advisement placed on the packaging insert of medications to indicate possible serious, or life-threatening complications. In addition, the FDA sent a warning letter to the makers of Effexor in 2007 criticizing unsubstantiated claims of superior efficacy and minimized risk. Other Effexor side effects include:
  • Nausea
  • Headache
  • Drowsiness
  • Confusion
  • Anxiety
  • Loss of appetite
  • Fatigue
  • Sexual Side Effects
  • Flu-like Symptoms
  • Unusual thoughts
  • High Cholesterol
  • Changes in weight
  • Infections
  • Changes in hair color
  • Balanitis
One of the rarest and most life-threatening Effexor side effects is serotonin syndrome, a serious and sometimes deadly reaction to too much serotonin in the body. Symptoms occur within minutes to hours of onset and includes:
  • Agitation
  • Diarrhea
  • Fast or irregular heartbeat
  • Loss of coordination and Hallucinations
  • Over reactive reflexes
  • Tremor, or
  • Confusion
If you or someone you know has experienced a serious Effexor side effects, let us know about it. Doing so can pass on valuable information to other users.
  • Robert

    Worst drug ever created. No one can get off of it without wanting to kill themselves.

  • Pat

    I agree with ROBERT they put me on it for depression and without a reason they decided they needed to take from me andput me on Cymbalta…now they talk that away and put me back on Effexor and not my depression is worse…oh yes they gave me Abilify to even me out and now no more of that either….worse drug on the market…….

  • Used Abused and Confused

    started taking the medication as prescribed starting in November 2011 I noticed I was very relaxed and nothing seemed to bother me. By January 2012 I started noticing the sexual side effects, shortly after that I started using cocaine after a 27 plus years from being treated for cocaine abuse. I had no remorse or care about anything, I remember thinking to myself WTF is going on I have no feelings about right or wrong I have stop taking this so called medication, I lost my job, my ability to reason and make effective and sound decisions. My mind was fogged and I could not remember, concentrate for extended periods of time which my job required. My cocaine addition has subsided since quieting this medication. I would rather live with my flaws than live like I did for the past year. There are other natural things out there along with exercise and taking the time to take care of ourselves, after all no one else is going to look after us. I think doctors are to quick to push meds on us after all it how they make money. Please Be Careful this could have ended very bad for me. My family and friends who knew me before I started taking effexor stuck by me and I have started to put things back together.

  • Marina

    THIS MEDICATION WORKS..I think it gets a bad rap, but for some people it works!

    Long story short-I nearly tried a dozen medications to help with my Bipolar II depression. Effexor was added to my combination of Lamictal 200 mg and Abilify 5mg plus Adderall IR 10mg 2x/day as needed and I finally snapped out of my year long depression after less than 2 WEEKS on Effexor! It was the first SNRI I had ever took. I have fully recovered from depressive symptoms. My diagnosis is Bipolar II, ADD/ADHD.

    Most antidepressants have a warning re. suicidal risk, so Effexor should not be singled out. I did not have any suicidal thoughts when taking Effexor, not have I for any other antidepressant I have taken in the past (Celexa, Viibryd, Zoloft, Wellbutrin-depression worsened.)

    Effexor seems to have caused ONE side effect that is not the most pleasant..Nightmares/Negative Dreams. They seem common at first and may wake you up in sweats, but the bad dreams have been coming less and less, and should soon go away completely like most side effects do.
    When depression ruins your life, you are willing to try anything. Don’t be afraid to try something that can change your life for the better, especially when the positives outweigh the risks.

  • Anjean6

    I’ve been on Effexor for over 10 years. The only bad side effect I had was sleeping too much. For the first time in my life, I felt normal. It does seem now, after all those years, that it isn’t working quite as well, so I will switch to a new antidepressant. But, for many years, it has worked for me. Sleeping too much and being tired all the time was okay for a while because at least my anxiety was tamped down.

  • Joelle

    I took Effexor for 3 weeks in 2010. Immediately I developed insomnia and muscle spasms in my legs. Should have quit it on the second day, but I needed relief from my increasing depression, and thought maybe these problems would go away.
    But they only got worse, so I quit after 3 weeks. Now, in 2013, I’m still not sleeping well. The restless legs continued about 2 years.
    The doctor changed me to Zoloft, and that works well, though only brand name. Generic is much less effective.

    • ferda

      Dear joelle

      Im not a doc but I had remeron for 2 months after moms funeral since I couldn’t sleep. Was my first ever such medication. It was mild and was great for sleeping. No side effects except increased appetite for food but that can be controlled. It helped a great deal including anxiety. Effexor is just vile.

  • Ferda

    Im drug free and rarely take any medication. Male, 33, healthy. Due to death in family I’ve developed difficulties and decided to seek professional help due to anxiety and depression. I can handle a lot but once I ingested effexor it was simply toxic. Perhaps silly to judge a drug after 2 days but I stopped it immediately since it made me feel far worse.

    I took only 37.5mg in the evening.

    My anxiety grew to being unsettled, back neck and muscle stiffness, body shaking from inside as if I was connected to an electric current, dry mouth, tight stomache, dizziness and feeling I wanted to throw up whenever I moved. Still feeling it in my blood. Foggy brain, inability to sexually perform on any level.

    Simply vile. I’ll bear it and go the natural way. Vitamins, exercise my ass off till im exhausted.

  • Terri

    I’ve been on Effexor for about 9 months to a year. I am experiencing tremors in my hands, and the overwhelming feeling like I’m going to pass out – barely able to control it. I have also had muscle spasms where I was unable to control my limbs. Also, I have a very difficult time concentrating and horrible memory loss. I’ve never had any of these symptoms before. These symptoms began about a month after I started taking this drug and have gotten worse. I’m glad I found this site. Maybe someone can help shed some light.

  • flame_resistent

    I have been on Effexor XR (extended release and an SSRI) for 11 years! It was for depression and anxiety (Klonopin for anxiety for 22 years 2 pills not needing more than 1 pill increase). If I missed just 1 pill of Effexor, I KNEW it! I have nightmares every time I fall asleep which is still often in the day and evening for 4 years now not having a life. Headaches were here and there, but the last 2 years are daily or every time I wake up like what I hear people talk about migraines. I have NO stressors in my life but this pill. And I have a specialist in pharmaceutical psychiatry with patients spending 5 minutes or less in his office. So many times I have complained 3 – 4 times a year for my check ups and down to 2 times a year but no reply from this doctor.

    THIS IS A BAD DRUG AND DANGEROUS! Too bad those of you don’t know the many years on this drug as I do also with nausea the last 2 years, no long term education studying psychotropic medications as I have done for 23 years, and the daily nightmares that wake me up that are horrifying! These daily headaches now make me not able to do anything. I’ve had the same physician who deals with medications only. I can’t take aspirin but am very careful how much I use Tylenol maybe 1 -2 pills 2 times a day. I went through my 10 years of weekly psychotherapy until it was no longer needed, and my insurance sent me to this physician in 1999.